WASHINGTON, Nov. 21, 2000 -- The Food and Drug Administration (FDA) is again warning consumers of products marketed as dietary supplements that contain tiratricol, also known as TRIAC, a potent thyroid hormone that may cause serious health consequences including heart attacks and strokes. Despite four recalls over the past seven months, various products that contain tiratricol may still have reached consumers. FDA urges all consumers to stop using such products immediately.
On November 11, 1999, FDA warned the public against consuming Triax Metabolic Accelerator, a dietary supplement for weight loss by Syntrax Innovations, Inc., Cape Giradeau, Mo. Since this action, several other firms have recalled similar products containing tiratricol. Distribution of these products has been primarily through retail sales to health food stores, fitness centers, and gymnasiums. There have been four additional such recalls:
- J.N.G. Sports Supplement Distributors, Bloomsburg, Pa., recalled a product called Tricana Metabolic Hormone Analogue, 1 mg. capsules, which were labeled as an "extremely effective fat burner, working especially well for conditions of obesity and reducing problematic areas of fat (cellulite)". This recall letter was issued on April 6, 2000.
- Thermo-Life International, San Carlos, Ca., also recalled Tricana Metabolic Hormone Analogue from nine direct wholesale accounts on April 6, 2000, and requested sub-recalls by the wholesalers. The wholesalers reportedly sold this product through the Internet.
- Gentech LLC., Edison, N.J. recalled a product containing tiratricol on April 11, 2000. This firm called its product "Tria-Cutz, Thyroid Stimulator, Dietary Supplement Capsules," and sold it in 90-capsule bottles containing 1000 mcg (1 mg) per capsule. The instructions directed users to take 1 capsule 2-3 times a day. The product bore labeling claims similar to those of Tricana Metabolic Hormone Analogue. Tria-Cutz was distributed to 45 retail units (stores/gyms) and to 30 individuals totaling about 1570 bottles.
On September 12, 2000, ATF Fitness Products Inc., Oakmont, Pa. recalled a similar product called "Sci-Fi-Tri-Cuts Dietary Supplement Capsules." Although the product contains 1000 mcg (1mg) of tiratricol, the labeling does not include indications for use and does not make any claims kind. The product was sold to 135 accounts, most of which were gyms and health food stores.
FDA urges all individuals who may have purchased these products, or any product containing tiratricol, to stop using them immediately and, in addition, to consult their health care professional if they are experiencing any adverse effects, which may include insomnia, nervousness, sweating, and diarrhea.